Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 51, NWS Salt Lake City, UT

July 6, 2015Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2015, 2:52 PM MDT for Salt Lake County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2015, 2:52 PM MDT (20:52 UTC)
Expired
Jul 6, 2015, 3:15 PM MDT
In force
23 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS55 KSLC 062052
SVRSLC
UTC035-062115-
/O.NEW.KSLC.SV.W.0051.150706T2052Z-150706T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
252 PM MDT MON JUL 6 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SALT LAKE COUNTY IN UTAH...

* UNTIL 315 PM MDT

* AT 250 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  RIVERTON...OR NEAR SANDY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WEST JORDAN...SOUTH JORDAN...RIVERTON... HERRIMAN... BLUFFDALE...
  AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO PONDING ON AREA ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4056 11176 4043 11200 4046 11204 4045 11206
      4048 11209 4061 11203
TIME...MOT...LOC 2050Z 224DEG 22KT 4052 11197 

$$

RG
2 follow-up statements
436 
WWUS55 KSLC 062102
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT MON JUL 6 2015

UTC035-062115-
/O.CON.KSLC.SV.W.0051.000000T0000Z-150706T2115Z/
SALT LAKE UT-
302 PM MDT MON JUL 6 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTH CENTRAL SALT LAKE COUNTY...

AT 301 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER RIVERTON 
AND SOUTH JORDAN...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE... WEST JORDAN...SOUTH 
JORDAN...RIVERTON...HERRIMAN...AND BLUFFDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4056 11176 4043 11200 4046 11204 4045 11206
      4048 11209 4061 11203
TIME...MOT...LOC 2101Z 224DEG 22KT 4053 11195 

$$

MPS
788 
WWUS55 KSLC 062113
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT MON JUL 6 2015

UTC035-062122-
/O.EXP.KSLC.SV.W.0051.000000T0000Z-150706T2115Z/
SALT LAKE UT-
313 PM MDT MON JUL 6 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SALT LAKE COUNTY
WILL EXPIRE AT 315 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4056 11176 4043 11200 4046 11204 4045 11206
      4048 11209 4061 11203
TIME...MOT...LOC 2110Z 224DEG 22KT 4053 11195 

$$

RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:59 AM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 6, 9:59 AM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 AM MDT MON JUL 6 2015

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN
ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH
WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW
WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK.

&&

.DISCUSSION...MORNING WATER VAPOR AND H5 ANALYSIS DEPICT
SUPPRESSED RIDGING OVER THE DESERT SOUTHWEST...WITH A MOIST RETURN
FLOW ACROSS SW UTAH. CYCLONIC FLOW EXISTS OVER THE NORTHERN
ROCKIES WITH AN EMBEDDED SHORT WAVE MOVING EAST ACROSS SOUTHERN
IDAHO ATTM. A BROAD CLOSED LOW SITS OFF THE CALI COAST MOVING AND
REMAINS NEARLY STATIONARY.

TWO AREAS TO FOCUS ON REGARDING CONVECTIVE POTENTIAL TODAY...THE
FAR NORTH ASSOCIATED WITH THE AFOREMENTIONED SHORT WAVE AND
CENTRAL/SOUTHERN UTAH WHERE A WEAK DISTURBANCE IN THE RETURN FLOW
WILL DEVELOP LATE MORNING. THE LATTER WILL MOST LIKELY BE THE
FOCUS FOR SHORT TERM WEATHER CONCERNS AS THE NORTH REMAINS
SOMEWHAT SUPPRESSED...THIS NOTED BY LOOKING AT MID LEVEL LAPSE
RATE PROFILES.

SCATTERED SHOWERS HAVE BEEN ONGOING THIS MORNING SOUTH OF
I-70...THIS INDICATIVE OF WEAK FORCING FROM THE DEVELOPING WAVE.

HRRR/RAP DEVELOP A BROAD AREA OF CONVECTION SOUTH OF I-70 BY 20Z.
SPC MESOANALYSIS SUPPORT A FAVORABLE THERMODYNAMIC ENVIRONMENT OF
THE DEEPLY MOIST AIRMASS IN PLACE ONCE HEATING OF THE DAY ENSUES
AND THE NOW PLENTIFUL CLOUD COVER THINS. PWAT REMAINS IN EXCESS
OF 1 INCH...AND MODEST INSTABILITY POTENTIAL EXISTS PER SPC SREF.
OPTED TO BUMP POPS TO HIGH CHANCE VALLEYS AND LIKELY SOME PRONE
AREAS ACROSS THE SOUTHERN MTNS THIS AFTERNOON AS TERRAIN BASED
CONVECTION SHOULD CONGEAL AND TRANSITION NORTH AS THE WAVE BECOMES
MORE DEVELOPED MID AFTERNOON. LOCALLY HEAVY RAIN REMAINS A
POTENTIAL.

THE NORTHERN SHORT WAVE WILL LIKELY SPAWN SCATTERED CONVECTION
ACROSS FAR NORTHERN UTAH THIS AFTERNOON...BUT HI-RES GUIDANCE NOT
AS ENTHUSED MOST LIKELY DUE TO MINIMAL MID LEVEL LAPSE RATES IN
PLACE. THE CENTRAL/SOUTHERN WASATCH FRONT SHOULD REMAIN LARGELY
DRY THROUGH THE AFTERNOON HOURS AS SUCH...BUT MAY SEE ENCROACHMENT
OF STORMS FROM THE SOUTH THIS EVENING. WILL FOCUS ON THIS
POTENTIAL THIS SHIFT.

OUTSIDE OF THE INCREASE OF POPS FOR THE SOUTH...UPDATED SKY COVER
TO FOLLOW LATEST TRENDS.

PREVIOUS DISCUSSION...PLENTY OF INSTABILITY TODAY AND TOMORROW
AND GIVEN THE COMBINATION OF WEAK WAVES AND TERRAIN CIRCULATIONS
SHOULD HAVE LITTLE ISSUES DEVELOPING ISOLATED TO SCATTERED
CONVECTION EACH DAY.

WEDNESDAY IS A TRANSITION DAY AS THE UPSTREAM CLOSED LOW MAKES ITS
WAY INTO CENTRAL CALIFORNIA. INCREASING DRY SOUTHWESTERLY FLOW WILL
LIMIT CONVECTION ACROSS THE SOUTH AND PROVIDE THE OPPORTUNITY FOR
THE DEVELOPMENT OF GUSTY WINDS ACROSS A FEW SOUTHWESTERN VALLEYS.
FURTHER NORTH AND EAST WHERE CONVECTION DOES FORM...IT WILL BE
TRANSITIONING TO HIGHER BASED ACTIVITY.

A PACIFIC STORM SYSTEM IS PROGGED TO MOVE ONSHORE OVER THE
CALIFORNIA COAST DURING THE DAY THURSDAY. THE APPROACH OF THE
SYSTEM WILL MOVE SOME DRIER AIR INTO WESTERN UTAH. GLOBAL MODELS
HAVE COME INTO BETTER AGREEMENT WITH THE TRACK OF THIS
SYSTEM...SWEEPING IT ACROSS UTAH THURSDAY NIGHT/FRIDAY AS IT
WEAKENS. THE PASSING SYSTEM WILL PROVIDE A FOCUS FOR A BIT OF
OVERNIGHT CONVECTION DURING THAT TIME...WITH SHOWERS LINGERING
OVER NORTHERN UTAH INTO FRIDAY AFTERNOON. HAVE RAISED POPS A
BIT...PRIMARILY FOR THURSDAY NIGHT...WITH THESE CURRENT TRENDS.
DRIER AIR IS EXPECTED TO MOVE BACK IN BEGINNING FRIDAY NIGHT AS
THE TROUGH EXITS AND HIGH PRESSURE CENTERED OVER THE PLAINS BUILDS
BACK INTO THE FORECAST AREA. THIS WOULD RESULT IN DRY AND STABLE
CONDITIONS FOR THE UPCOMING WEEKEND.

&&

.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE
NORTHWEST BETWEEN 16Z AND 18Z TODAY. THERE IS A 20 PERCENT CHANCE OF
A SHOWER OR THUNDERSTORM IMPACTING THE TERMINAL THROUGH 00Z
TUESDAY...WITH CHANCES POTENTIALLY INCREASING AFTER 00Z. BRIEF HEAVY
RAIN AND MVFR CONDITIONS ARE POSSIBLE IF A SHOWER PASSES DIRECTLY
OVERHEAD...WITH GUSTY ERRATIC WINDS ONLY EXPECTED WITH STRONGER
STORMS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE THE RULE THROUGH TOMORROW. NEW LIGHTNING STARTS ARE THE PRIMARY
CONCERN...WITH SOME STORMS PROVIDING AN OPPORTUNITY FOR A WETTING
RAIN. THIS ESPECIALLY HOLDS TRUE FOR SOUTHERN/CENTRAL PORTIONS OF
THE DISTRICT. THE CONVECTIVE COVERAGE WILL KEEP TEMPERATURES DOWN
AND HUMIDITY UP A BIT.

A DRIER SOUTHWESTERLY FLOW ALOFT IS CURRENTLY ADVERTISED DURING
THE MIDDLE OF THE WEEK AHEAD OF AN APPROACHING UPPER LOW THAT WILL
MOVE THROUGH THE AREA FRIDAY. A DRY AND LOCALLY BREEZY SOUTHWESTERLY
FLOW DEVELOPS TRENDING HUMIDITY LOWER...ACROSS PRIMARILY THE FAR
SOUTHWEST VALLEYS WEDNESDAY AFTERNOON...THEN SPREADING NORTHEAST
THURSDAY. CONVECTION WILL STILL BE AROUND...THOUGH WETTING RAIN
BECOMES LESS OF A POSSIBILITY AS ACTIVITY BECOMES HIGHER BASED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

DISCUSSION...MERRILL/SCHOENING
PREVIOUS DISCUSSION...ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 2:45 AM MDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT MON JUL 6 2015

UTZ001>016-019>021-517-518-WYZ021-071300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO
LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:32 PM MDTSpecial Weather StatementSLC43 min
Jul 6, 2:59 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 3:47 PM MDTSpecial Weather StatementSLC43 min
Jul 6, 4:55 PM MDTFlash Flood WarningSLCWashington95 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.